Dry eye caused by medications

Do you know that among the top 100 best-selling drugs in the US, 22 of them can cause dry eye? In fact, 62% of dry eye cases in the elderly can be attributed to systemic medications, including nonsteroidal anti-inflammatory drugs (NSAIDs), diuretics, vasodilators, analgesics/antipyretics, antiulcer agents, sulfonylureas, cardiac glycosides, anxiolytics/benzodiazepines, anti-infectives, antidepressants/antipsychotics, hypotensive agents, and antihistamines. “TFOS DEWS II iatrogenic report” has summarized research data in this area and compiled a very nice table below.

Table 1.  Systemic medications that contribute to dry eye.

 

systemic meds

The reason why these drugs cause dry eye is not completely known, but it is thought that many of them have anticholinergic activity, which means they target intentionally or unintentionally a class of proteins on cells, and these proteins are important for the secretion of tear, mucous and lipid.

Another reason why drugs can cause dry eye is that some drugs are secreted and form crystals in the tear, including amiodarone, aspirin, bisphosphonates, chloroquine, ibuprofen and clofazimine.

Eye drops, can they make your eyes dry?

The answer is yes.

We all know that artificial tear eye drops alleviate dry eye, but some other eye drops can actually cause dry eye or make it worse. One such example is glaucoma eye drops. It is estimated that they cause burning sensation and dry eye in up to 47% of patients. The reason is that most glaucoma eye drops contain a preservative called benzalkonium chloride (BAK), which is a known toxin for cells and causes inflammation on the surface of the eye, as we talked about previously (link here). Interestingly, once switched to preservative-free glaucoma eye drops, dry eye sensation reduce to 16%. It is noteworthy that because of the common dry eye issues associated with glaucoma eye drop use, eye doctors often prescribe artificial tears to be used while patients are using glaucoma drops. However, if patients use an artificial tear that contains preservatives such as BAK, their dry eye may be worse.

For people with significant dry eye, it is recommended that preservative-free forms of glaucoma eye drops be used, and preservative-free artificial tears regularly supplemented as well. If you have such issues, ask your eye doctor about the preservative-free versions of glaucoma drops.

Of note, the medicated eye drops that make dry eye worse can also be due to the active medication itself, in addition to the preservatives.

Again, “TFOS DEWS II iatrogenic report” compiled a table of eye drops that may cause dry eye. A great reference to patients and doctors both.

Table 2. Topical eye drops that cause dry eye.

topical meds.jpg

In the end, while we know that a number of systemic medications as well as topical eye drops can cause or make dry eye worse, this is not to say that we should discontinue these medications. However, it is helpful that doctors and patients are aware of the dry eye side effect of certain medications, and take measures to treat dry eye while on them, or switch to different medications if necessary.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s